Seroquel titration, instability

Discussion in 'General Parenting' started by gcvmom, Jun 9, 2008.

  1. gcvmom

    gcvmom Here we go again!

    So difficult child 2 is on his second day of Seroquel at 200mg (well, second dose at that level was tonight). He seems to have on-going periods during the day where he is quiet and subdued. And then other times he is revved up, acting impulsively, silly, sort of hypomanic I guess you could say.

    During one of these more "active" times today, we were in a parking structure walking back to our car and I got a weird feeling that he might do something stupid. We got to the top of the stairs and I grabbed his hand because I had this sudden sense of panic and foreboding. We took a few steps and he hollered "Geronimooooo!" I casually asked him why he said that and he replied "That's what you say when you jump." "Where are you going to jump?" "Over there..." (pointing to the side of the parking structure). "Where would you jump to?" "Down to the ground below." "Don't you think you'd get hurt?" "Nope. I'd just land on my two feet."

    When he was having his first major period of instability last spring, we were in this same parking structure, starting to go down a stairway, when he made a move to hang his leg over the side of the railing and try to slide down. I just about screamed because we were about 50 feet above the concrete garage below, and nothing but straight down on the side he was trying to slide down. I had to grab his hand and distract him to get us quickly down without having a panic attack myself. It felt like de ja vu today with his jumping ideas.

    I'm sure hoping this will settle down once we get to the right level on Seroquel. He's supposed to be reducing the Depakote ER by 250mg each week until he's down to zero. I wonder if Seroquel will be enough?
  2. smallworld

    smallworld Moderator

    I think I'd recommend telling the psychiatrist that you want to make sure the hypomania/mania is well under control before you attempt to reduce Depakote. Why is the psychiatrist in such a hurry? medication changes should be done one at a time in a systematic way.

    in my humble opinion, Seroquel may not be enough, but I'm a mom, not a psychiatrist.
  3. gcvmom

    gcvmom Here we go again!

    Thanks, SW. I think I'll call tomorrow with an update and ask the Depakote question. difficult child 2 also has said his thoughts are still all over the place at times, although outwardly he might seem only a tiny bit agitated. When his thoughts are calm, his body seems more relaxed, too.

    Good news is that the pacing has stopped, or at least substantially subsided.

    I just hope the appetite issue settles down, though. He's ravenous at times.
  4. smallworld

    smallworld Moderator

    At 200 mg, Seroquel is not at a high enough dose to treat mania (should be 300 to 600 mg and perhaps higher). While it can seeimingly work quickly, Seroquel takes up to a month for full efficacy.

    Unfortunately, hunger is a side effect that can but doesn't always disappear over time. We're controlling my son's appetite with the mood stabilizer Zonegran. In fact, we found out at his checkup last week that he had grown 1.5 inches and lost 7 pounds!

    Give the Seroquel a chance to work. It's still early in the game.
  5. Christy

    Christy New Member

    Scary situation, yikes. No advice, just wanted to wish you luck with the serequel. My son is also on 200mg but with a cocktail of other medications as well. He takes it at night which helps with the tiredness as well as the hunger issue.

  6. Good luck with the Seroquel. My difficult child is only taking 50mg 3x day, but he still is ravenous in his appetite. I am going to be talking to psychiatrist at the end of the month about what we can do about it.

  7. Steely

    Steely Active Member

    Just want to reiterate smallworld and tell you that in my opinion he possibly needs to stay on a mood stabilizer, as in Depakote, and then ADD the Seroquel an AP. They are 2 totally different categories of medications, and sometimes our kiddos need both to curb the mania. His behaviors sound completely like my difficult child at that age. Once we started Lithium, those types of behaviors, over the course of 6 months, completely disappeared. He no longer needs the AP because he is so stable on 2 mood stabilizers, Lithium and Lamictal - but it took 2 years of Seroquel in addition to these 2 to stabilize him.
    It is all trial and error, and it takes A LOT of time. Hang in there. And don't give up hope.
  8. gcvmom

    gcvmom Here we go again!

    Thanks everyone :) I left a message for the psychiatrist so hopefully he'll call back sometime this evening... he's usually pretty good about that.

    Just got a message from the school psychiatric about our referral to county mental health services that she needs me to sign before sending on. I figure it can't hurt to have another set of eyes assessing the situation.
  9. gcvmom

    gcvmom Here we go again!

    Okay, so looks like while we are on our trip we are to hold the Depakote ER at 500mg and the Seroquel at 200mg, unless he gets worse, and then go to 300mg of Seroquel XR (picking up the scrip tomorrow).

    I just saw him at recess and he was pulling on the collar of another kid's t-shirt, stretching it out :( He thought it was funny, but clearly the other kid did not and I stopped him and discussed it with him. He just had a goofy look on his face and then said he was sorry, all the while looking like he was laughing inside, and then quickly jumped to another topic as he walked away from me.

    So how do you tell if this is mania or ADHD?

    How do I know if the Seroquel needs to go up?

    How do I know if it's appropriate to add 5 or 10mg of Focalin for these behaviors instead?

    Is it all just trial and error? I guess that's why we pay the psychiatrist...

    I just called psychiatrist and left a voicemail with these questions.

    Aaaargh. Too much to think about and too much to do today.
  10. smallworld

    smallworld Moderator

    From my experience with my son, I've learned:

    Affect inappropriate to the situation is hypomania/mania.

    The mood must be stabilized before even thinking about adding a stimulant (and some kids with mood disorders should not take stimulants at all).

    Seroquel at 200 mg does not treat mania (it needs to be higher).

    Seroquel XR does not always work as well as Seroquel (that's from my BiPolar (BP) online support group).

    Some behaviors are just kids being kids and not related to mood disorders.

    Hope you are able to sort everything out.